Alert archive / Indiana / Areal Flood Warnings in 2017

Areal Flood Warning 39, NWS Indianapolis, IN

June 30, 2017Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Jun 30, 2017, 2:41 AM EDT for Delaware County, Randolph County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 2:41 AM EDT (06:41 UTC)
Expired
Jun 30, 2017, 5:45 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGUS43 KIND 300641
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
241 AM EDT FRI JUN 30 2017

INC035-135-300945-
/O.NEW.KIND.FA.W.0039.170630T0641Z-170630T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IN-Delaware IN-
241 AM EDT FRI JUN 30 2017

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Northern Randolph County in east central Indiana...
  Delaware County in east central Indiana...

* Until 545 AM EDT

* At 241 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain which will cause flooding. Up to two inches of rain have
  already fallen.

* Some locations that will experience flooding include...
  Muncie, Winchester, Albany, Yorktown, Union City, Eaton, Daleville,
  Parker City, Farmland, Gaston, Selma, Ridgeville, Saratoga, Ball
  State University and Prairie Creek Reservoir.

LAT...LON 4009 8557 4038 8558 4038 8522 4031 8522
      4031 8480 4018 8481

$$
JJK
2 follow-up statements
672 
WGUS83 KIND 300824
FLSIND

Flood Statement
National Weather Service Indianapolis IN
424 AM EDT FRI JUN 30 2017

INC035-135-300945-
/O.CON.KIND.FA.W.0039.000000T0000Z-170630T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IN-Delaware IN-
424 AM EDT FRI JUN 30 2017

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM EDT FOR NORTHERN
RANDOLPH AND DELAWARE COUNTIES...

At 421 AM EDT, Doppler radar indicated slow moving thunderstorms 
with very heavy rainfall across the warned area. Two and a half 
inches of rain have fallen.

The storms were slowly weakening. Current indications are the 
warning will be allowed to expire at 545 AM EDT.

Some locations that will experience flooding include...
Muncie, Winchester, Albany, Yorktown, Union City, Eaton, Daleville,
Parker City, Farmland, Gaston, Selma, Ridgeville, Saratoga, Ball
State University and Prairie Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4009 8557 4038 8558 4038 8522 4031 8522
      4031 8480 4018 8481

$$

JJK
760 
WGUS83 KIND 300936
FLSIND

Flood Statement
National Weather Service Indianapolis IN
536 AM EDT FRI JUN 30 2017

INC035-135-300945-
/O.EXP.KIND.FA.W.0039.000000T0000Z-170630T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IN-Delaware IN-
536 AM EDT FRI JUN 30 2017

...THE FLOOD WARNING WILL EXPIRE AT 545 AM EDT FOR NORTHERN RANDOLPH
AND DELAWARE COUNTIES...

The heavy rain has ended, and flooding is no longer expected to pose
a threat.

LAT...LON 4009 8557 4038 8558 4038 8522 4031 8522
      4031 8480 4018 8481

$$

JJK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jun 29, 11:40 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 29, 11:40 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
1140 PM EDT Thu Jun 29 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 145 PM EDT Thu Jun 29 2017

Two quick moving upper level weather disturbances will push
through Indiana over the next couple of days. This in combination
with the warm and humid air mass in place across Central Indiana
will bring chances for showers and thunderstorms through Saturday
morning.

High pressure is then expected to build across the area by
Saturday night into Sunday...bringing dry weather and slightly
below normal temperatures through Monday.

Thunderstorm chances will return to the area on during the middle
of next week as warmer and more humid air returns to the Ohio
Valley.

&&

.NEAR TERM /Tonight/...
Issued at 510 PM EDT Thu Jun 29 2017

Storms have been popping up ahead of the Mississippi MCV in the warm
and moderately unstable warm sector, over mainly our northern
counties but also, a few have also popped up near Terre Haute. So
had to increase pops the rest of today north and introduce them
south.

Issued at 145 PM EDT Thu Jun 29 2017

Surface analysis early this afternoon shows broad high pressure in
place across the Carolinas...stretching west into the Ohio
Valley. Broad and unorganized low pressure was found stretching
from the western Great Lakes to western Iowa and the Texas
panhandle. GOES16 shows convection across northern Missouri and SE
Iowa...ahead of the broad weak trough. All of this was resulting
in SW flow to Central Indiana and the return of warmer and more
humid air. Dew points have surged into the upper 60s. Radar
mosaics showing the first few developing diurnal thunderstorms
over NE Illinois.

THe GFS and NAM depict an upper flow with a broad trough over the
Central plains. Downstream of this trough is central
indiana...and generally a westerly flow aloft remains in place
across Indiana through Saturday...until the trough axis arrives.
Models show a couple of passing short wave advancing across
Indiana within the flow aloft through Saturday.

The first wave...associated with some of the thunderstorms over
Northern Missouri is expected to arrive overnight. Since good
moisture has returned...forecast soundings are showing some
saturation. Thus will need to include some higher pops as these
features arrive. However...first we must deal with diurnal
convection. As stated earlier...thunderstorms already were
breaking out across the northern parts of Illinois. Forecast
soundings show attainable convective temperatures in place with a
CAPE near 3000 j/kg. However with 700 MB temps near 10C...a weak
cap is in place. Thus will continue with chance pops through the
afternoon and evening as diurnal convection remains a possibility.
Just how widespread it becomes depends upon heating and the cap.

Given the expected rain and ongoing warm air advection...will
trend overnight lows at or above the forecast builder blend.

&&

.SHORT TERM /Friday through Sunday/...

Issued at 145 PM EDT Thu Jun 29 2017

GFS and NAM suggest the departure of a short wave on early Friday
morning...followed by the arrival of another weaker wave during
the afternoon. There will have been little in the change of
airmass at the surface...with dewpoints near 70. Forecast
soundings on Friday appear more favorable for diurnal convection
than today...with a somewhat weaker cap as 700mb temps look to
fall slightly to 9C. Plenty of CAPE appears available with values
near 3100 j/kg. Thus with a favorable set up for showers and
storms will continue to trend pops higher than the Blend on
Friday. Will stick close to a blend on temps...however a few
breaks in the afternoon could result in highs warmer.

GFS Suggests the trough Axis will push toward central Indiana late
on Friday Night...into early Saturday Morning/ Lingering Diurnal
convection may still be around during the evening on
Friday...however the best forcing and Dynamics appear to arrive
late friday night ahead of the trough Axis. Again...plenty of
moisture will remain across the area as there will be little
change in the lower level flow. Forecast soundings suggest best
deep saturation near 12Z as these feature pass. Thus will continue
to include low pops on Friday night for the weak short wave
departure and diurnal effects...but will really ramp pops upward
after 06Z and toward 12Z as forcing arrives. Again with ongoing
Warm air advection and possible rain will trend lows warmer than
the forecast blend.

By Late Saturday morning the Trough axis and associated short
wave forcing will exit Central Indiana. Models suggest good mid
level subsidence and forecast soundings show a rapid drying out.
Thus will tumble pops quickly by Saturday afternoon resulting in a
dry forecast. Will use a blend on Highs.

High pressure is then expected to settle across the Ohio Valley on
Saturday night into Sunday. This will keep dry air and subsidence
in place along with cooler temperatures on west to NW winds. Thus
will trend toward a dry forecast to conclude the weekend along
with a blend on temps.

&&

.LONG TERM /Sunday Night through Thursday/...
Issued at 223 PM EDT Thu Jun 29 2017

Ensembles in good agreement with the main features during this
period. Upper troughing over the Great Lakes and Ohio Valley
expected to weaken, but probably still linger, as a heat ridge
builds through the Rockies and Plains by the middle of next week.
This will result in the potential for periodic thunderstorm
clusters as disturbances drop in from the north or northwest along
the eastern side of the ridge.

Ensembles suggest daily chances for precipitation are warranted
at this time, as timing of individual disturbances is questionable.

&&

.AVIATION /Discussion for THE 300600Z TAF Issuance/...
Issued at 1140 PM EDT Thu Jun 29 2017

High Resolution Rapid Refresh has the Missouri convection
overspreading central Indiana overnight, which looks reasonable.
Models also suggest there could be some MVFR overnight and this
morning. Confidence is low to moderate on MVFR other than brief MVFR
or worse conditions in thunderstorms.

Could certainly see more convection this afternoon and evening with
the cold front getting closer.

Winds will be south and southwest and drop below 10 knots away from
thunderstorms at or shortly after issuance time.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma/MK
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...MK
Hazardous weather outlook, Jun 29, 4:29 PM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
429 PM EDT Thu Jun 29 2017

INZ021-028>031-035>049-051>057-060>065-067>072-302030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
429 PM EDT Thu Jun 29 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible. Isolated severe storms cannot
be ruled out, mainly near and north of Interstate 70.

Hazards: Lightning, gusty winds, small hail, and heavy rain are
possible with any storm. Isolated severe storms with damaging winds
and large hail are possible.

Timing: Through tonight.

Discussion: An upper level system will interact with warm and humid
air to bring some thunderstorms to the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Thunderstorms are possible across all or parts of the area
Friday into Saturday, and then again Sunday night into Wednesday.

On Friday, a few severe storms are possible, mainly northeast of
Indianapolis.

On Saturday, isolated strong to severe storms will be possible
south of Interstate 70.

With any severe storm, damaging winds and large hail would be the
main threats. Lightning, gusty winds, small hail, and heavy rain are
possible with any storm.

Discussion: A cold front will move south across our region Friday
night and Saturday. Storms will return after this upcoming weekend
as low pressure approaches from the west and a frontal system drifts
back to the north.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong winds or hail reports
tonight through Saturday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 29, 9:29 PM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
929 PM EDT THU JUN 29 2017

INZ028-029-035-036-043-300215-
Montgomery IN-Fountain IN-Warren IN-Vermillion IN-Tippecanoe IN-
929 PM EDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...SOUTHWESTERN
TIPPECANOE...CENTRAL WARREN...NORTH CENTRAL VERMILLION AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 1015 PM EDT...

At 928 PM EDT, Doppler radar was tracking a strong thunderstorm over
Covington, or 11 miles east of Danville, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Covington, Veedersburg, Williamsport, Attica, Shadeland, West
Lebanon, Hillsboro, Perrysville, New Richmond, Wingate, Newtown,
Mellott and Foster.

LAT...LON 4013 8753 4014 8753 4041 8721 4024 8682
      4001 8740 4013 8752
TIME...MOT...LOC 0128Z 231DEG 29KT 4011 8740

AW/MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:29 PM EDTSpecial Weather StatementINDFountain46 min
Jun 30, 2:02 PM EDTSpecial Weather StatementINDVigo43 min
Jun 30, 2:08 PM EDTRiver Flood WarningINDDelaware, Randolph20 hr
Jun 30, 2:19 PM EDTSpecial Weather StatementINDCarroll41 min
Jun 30, 3:04 PM EDTSpecial Weather StatementINDHendricks26 min
Jun 30, 3:52 PM EDTSpecial Weather StatementINDMarion23 min
Jun 30, 4:06 PM EDTSevere Thunderstorm WarningINDHendricks, Marion24 min
Jun 30, 4:15 PM EDTAreal Flood WarningINDMadison, Tipton3 hr
Jun 30, 4:53 PM EDTSpecial Weather StatementINDHancock37 min
Jun 30, 6:11 PM EDTAreal Flood WarningINDClay, Vigo3 hr
Jun 30, 6:50 PM EDTAreal Flood WarningINDMarion3 hr
Jun 30, 6:55 PM EDTSpecial Weather StatementINDRandolph35 min
Jun 30, 7:21 PM EDTSpecial Weather StatementINDDaviess, Martin24 min
Jun 30, 7:31 PM EDTSpecial Weather StatementINDRush, Shelby29 min
Jun 30, 7:45 PM EDTSevere Thunderstorm WarningINDMartin15 min

Nearby

Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.